North Carolina, 2014

Flash Flood and Damaging Winds in North Carolina, September 2, 2014

September 2, 2014 · NWS RAH · 8 events in 4 counties and zones

In the presence of steep low-level rates and in the vicinity of a sharpening pre-frontal surface trough, slow moving storms developed across the southern Piedmont and Sandhills during the afternoon and early evening. Severe thunderstorm winds brought down several trees in Cumberland and Moore Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

In the presence of steep low-level rates and in the vicinity of a sharpening pre-frontal surface trough, slow moving storms developed across the southern Piedmont and Sandhills during the afternoon and early evening. Severe thunderstorm winds brought down several trees in Cumberland and Moore Counties. Isolated flooding was also reported inside the Fayetteville city limits.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Sep 2, 2:35 PM EST, 0 minutes earlier.

Area forecast discussion, Sep 2, 2:35 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
335 PM EDT TUE SEP 2 2014

.SYNOPSIS...AN AREA OF HIGH PRESSURE WILL EXTEND OVER THE REGION
TODAY.  A WEAK SURFACE FRONT WILL SETTLE SOUTHWARD ACROSS CENTRAL NC
ON WEDNESDAY. HIGH PRESSURE WILL BUILD BACK OVER THE AREA FOR THE
REMAINDER OF THE WORK WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 335 PM TUESDAY...

A S/W APPROACHING FROM THE NW HAS HELPED TO SHARPEN A SURFACE TROUGH
OVER THE WESTERN AND SOUTHERN PIEDMONT. WEAK CONFLUENCE ALONG THIS
FEATURE IN A MODERATELY UNSTABLE AIR MASS HAS HELPED TO TRIGGER
SCATTERED CONVECTION IN THE SOUTHERN PIEDMONT AND WESTERN SANDHILLS.
THIS CONVECTION MOVING SLUGGISHLY EAST-SE AS WINDS ALOFT ARE
RELATIVELY LIGHT. EXPECT CONVECTIVE COVERAGE TO INCREASE OVER THE
PIEDMONT AFTER 21Z AS THE S/W GETS CLOSER...FURTHER INCREASING
CONVERGENCE ALONG THE SURFACE TROUGH. THE SHEAR AXIS ASSOCIATED WITH
THE S/W WILL DRIFT SEWD INTO THE PIEDMONT/NORTHERN COASTAL PLAIN
THIS EVENING...THEN INTO THE SANDHILLS AND SOUTHERN COASTAL PLAIN
OVERNIGHT. SINCE THE MAIN S/W ENERGY WILL BE LIFTING AWAY FROM OUR
REGION...BEST SUPPORT FOR CONVECTION WILL BE FROM LOW LEVEL LIFT.
THUS ONCE THE SUNSETS...EXPECT CONVECTIVE COVERAGE TO DECREASE. BULK
SHEAR IS WEAK OR NON-EXISTENT SO THREAT FOR ORGANIZED CONVECTION
APPEARS LOW. CELLS WHICH ARE ABLE TO SUSTAIN CORES ALOFT FOR 15 -20
MINUTES STAND THE BEST CHANCE OF PRODUCING LOCALIZED WIND GUSTS 35-
50KTS.  ALSO FREQUENT TO EXCESSIVE LIGHTNING WILL ACCOMPANY THE
STRONGER STORMS.

WHILE BULK OF CONVECTION WILL DIMINISH BY  MID-LATE EVENING...EXPECT
A FEW SHOWERS/STORMS TO CONTINUE WELL INTO THE NIGHT AS THE SHEAR
AXIS AND ATTENDANT SURFACE TROUGH DRIFT SEWD INTO THE REGION. WHERE
HEAVY RAINFALL OCCURS THIS AFTERNOON-EVENING AND SKIES PARTIALLY
CLEAR OVERNIGHT...COULD SEE PATCHES OF FOG DEVELOP AFTER MIDNIGHT.
MIN TEMPS NEAR 70-LOWER 70S.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 335 PM TUESDAY...

SHEAR AXIS AND ATTENDANT SURFACE BOUNDARY WILL LIE ACROSS THE
SOUTHERN COUNTIES OF CENTRAL NC. ISOLATED SHOWERS AND STORMS ALONG
THIS FEATURE WEDNESDAY MORNING WILL GROW IN COVERAGE AS THE
ATMOSPHERE HEATS UP...LEADING TO GREATER LOW LEVEL INSTABILITY.
RELATIVELY WEAK STEERING FLOW SUGGEST THAT THE STORMS WILL BE SLOW
MOVING. IF STORMS OCCUR OVER URBAN LOCATIONS...THIS MAY LEAD TO
MINOR FLOODING OF STREETS AND POOR DRAINAGE AREAS.

PLAN TO CAP POPS AT 50 PERCENT ACROSS THE SOUTH...DWINDLING TO 25-35
PERCENT ACROSS THE NW.

MAX TEMPS WEDNESDAY DEPENDENT ON WHEN CONVECTIVE COVERAGE INCREASES
AND WHETHER ANY PERIODS OF PARTIAL SUN OCCUR. BETTING ON SOME
PARTIAL SUN INT HE LATE MORNING-EARLY AFTERNOON PRIOR TO CONVECTION
INCREASING AFTER 2-3 PM. IF SKIES REMAIN OVERCAST OR CONVECTION
BECOMES ACTIVE BY LUNCHTIME...MAX TEMPS MAY END UP BEING 5-6 DEGREES
COOLER. CONTINUED WARM AND MUGGY WEDNESDAY NIGHT WITH SCATTERED
CONVECTION SLOWLY DIMINISHING/DISSIPATING. MIN TEMPS NEAR 70-LOWER
70S.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
AS OF 255 PM TUESDAY...

FOR THU/FRI: CONTINUED WARM/HUMID WITH DAILY SCATTERED SHOWERS AND
STORMS. AT THE SURFACE... THE WEAK FRONTAL ZONE WILL LIKELY HAVE
WASHED OUT BY THU MORNING... AND THE SURFACE HIGH CENTERED OFF THE
SOUTHEAST COAST WILL INTRODUCE A MOIST CONFLUENT LOW LEVEL FLOW OFF
THE ATLANTIC INTO NC. A POSITIVELY TILTED TROUGH WILL SHIFT FROM
MT/DAKOTAS/SCENTRAL CANADA EARLY THU ACROSS ONT/QUE BY FRI NIGHT...
PROPELLING A COLD FRONT THROUGH THE GREAT LAKES/MID MISS VALLEY. AS
THE FLAT RIDGE HOLDS ACROSS THE SOUTHEAST/MIDSOUTH/GULF STATES
HOWEVER... WE'LL STAY WITHIN AN ENVIRONMENT CHARACTERIZED BY WEAK
SHEAR AND MODERATE INSTABILITY (TEMPERED BY WARM MID LEVELS). PW
VALUES SHOULD STAY ABOVE NORMAL AT 1.7-1.9"... NOT UNEXPECTED GIVEN
THE TROPICAL NATURE OF THE INCOMING AIR MASS... AND SUFFICIENT TO
SUPPORT SCATTERED CONVECTION ALONG THE SEA BREEZE... DYING FRONTAL
ZONE... OR ANY OTHER SUBTLE BOUNDARY. WILL RETAIN AFTERNOON AND
EVENING STORM CHANCES BOTH DAYS... WITH TEMPS HOLDING ABOUT A
CATEGORY ABOVE NORMAL AS THICKNESSES STAY AROUND 10 M ABOVE NORMAL.

FOR SAT-TUE: STILL EXPECT A TRANSITION FROM THE WARM/HUMID WEATHER
TO MORE SEASONABLE CONDITIONS LATE IN THE WEEKEND. THE INITIAL MID
LEVEL TROUGH OVER ERN QUEBEC WILL CONTINUE SHIFTING EAST OVER THE
MARITIMES... WHILE A STRONG SLUG OF STRONG VORTICITY EMANATING FROM
A STRONG COLD VORTEX OVER THE BEAUFORT SEA WILL PUSH EASTWARD CLOSE
ON ITS HEELS... CROSSING HUDSON BAY ON SUNDAY. THIS SHOULD PUSH THE
SURFACE COLD FRONT TO JUST NW OF NC BY SUN... AND WELL INTO THE
STATE BY EARLY MON. BOTH THE GFS AND ECMWF TRACK THEIR COOL PARENT
HIGHS OVER THE ST LAWRENCE VALLEY/SRN QUEBEC MON/TUE... WITH THE
COLD FRONT PUSHING TO ERN NC AND ACROSS NWRN SC. THIS MODEL
AGREEMENT LEADS TO GROWING CONFIDENCE THAT THE PARENT HIGH WILL BE
DENSE ENOUGH TO PUSH THIS COOLER AIR WELL INTO CENTRAL NC...
ALTHOUGH IT MAY NOT HAPPEN UNTIL LATE SUN NIGHT INTO MON MORNING.
WILL FOLLOW THIS TREND WITH TEMPS HOLDING ABOVE NORMAL SAT/SUN (BUT
NOT AS WARM IN THE NORTH SUN DUE TO MORE CLOUDS) WITH HIGHS IN THE
MID 80S TO NEAR 90... BUT THEN EXPECT TEMPS TO PLUNGE FOR MON/TUE
WITH THICKNESSES DROPPING TO 10-20 M BELOW NORMAL... YIELDING HIGHS
NEAR 80 TO LOWER 80S. REGARDING PRECIP CHANCES... WE'RE LIKELY TO
SEE SCATTERED TO PERHAPS NUMEROUS SHOWERS AND STORMS LATE SAT
THROUGH AT LEAST SUN NIGHT... BOTH ALONG THE PREFRONTAL PIEDMONT
TROUGH AND AHEAD OF AND WITH THE FRONT ITSELF. SHOWER/STORM CHANCES
ARE EXPECTED TO PEAK SUN AFTERNOON. WITH THE MID LEVEL TROUGH AXIS
SWINGING THROUGH THE REGION MON... WE MAY SEE LINGERING CHANCES FOR
RAIN ESPECIALLY SOUTH AND EAST. THE SURFACE RIDGE NOSING IN FROM THE
NORTH LATE MON INTO TUE ACCOMPANIED BY LOWERING PW VALUES SHOULD
MEAN MOSTLY DRY WEATHER TUE... AS THE MID LEVEL TROUGH AXIS LIFTS NE
AWAY FROM THE REGION FOLLOWED BY WEAK MID LEVEL SHORTWAVE RIDGING
OVER THE CAROLINAS. -GIH

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
AS OF 110 PM TUESDAY...

EXPECT VFR CONDITIONS TO PERSIST ACROSS CENTRAL NC THROUGH THIS
EVENING. THERE WILL BE ISOLATED THUNDERSTORMS THIS AFTERNOON AND
TONIGHT WITH BRIEF INSTANCES OF MVFR/IFR CONDITIONS IN VICINITY OF
THE STORMS ALONG WITH WIND GUSTS 25-40KTS AND FREQUENT LIGHTNING.

A FEW STORMS MAY PERSIST PAST MIDNIGHT AS A SURFACE FRONT SETTLES
SOUTHWARD INTO CENTRAL NC. THIS SAME FEATURE MAY POOL MOISTURE LONG
IT...CAUSING AREAS OF FOG AND/OR LOW CLOUDS TO DEVELOP. THIS ADVERSE
CONDITIONS ARE EXPECTED TO BE SPOTTY WITH THE KRWI AND KFAY
TERMINALS HAVING THE BEST CHANCE OF EXPERIENCING SUB-VFR CONDITIONS
EARLY WEDNESDAY MORNING.

SCATTERED CONVECTION WILL BE MORE PROMINENT WEDNESDAY AFTERNOON-
EVENING...MAINLY ACROSS THE SOUTHERN COUNTIES INCLUDING IN VICINITY
OF THE KFAY TERMINAL. OTHERWISE VFR CONDITIONS ARE EXPECTED

TYPICAL SUMMERTIME WEATHER CONDITIONS ANTICIPATED THURSDAY THROUGH
SATURDAY WITH AREAS OF EARLY MORNING FOG AND LOW CLOUDS GIVING WAY
TO VFR CONDITIONS ASIDE FROM SUB-VFR CONDITIONS IN VICINITY OF
SCATTERED AFTERNOON-EARLY EVENING CONVECTION. ON SUNDAY...A FRONT
WILL BE APPROACHING FROM THE NW. THIS WEATHER SYSTEM WILL LIKELY
ENHANCE THE PROBABILITY OF CONVECTION ACROSS CENTRAL NC.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...WSS
NEAR TERM...WSS
SHORT TERM...WSS
LONG TERM...HARTFIELD
AVIATION...WSS
Hazardous weather outlook, Sep 2, 9:38 AM EST, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
1038 AM EDT TUE SEP 2 2014

NCZ007>009-021>025-038-039-030930-
PERSON-GRANVILLE-VANCE-FORSYTH-GUILFORD-ALAMANCE-ORANGE-DURHAM-
DAVIDSON-RANDOLPH-
1038 AM EDT TUE SEP 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

NCZ010-011-026>028-040-041-043-030930-
WARREN-HALIFAX-FRANKLIN-NASH-EDGECOMBE-CHATHAM-WAKE-WILSON-
1038 AM EDT TUE SEP 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

HEAT INDEX VALUES WILL BE AROUND 100 DEGREES ACROSS PORTIONS OF
THE PIEDMONT AND COASTAL PLAIN THIS AFTERNOON. IF YOU HAVE
OUTDOOR PLANS...BE SURE TO DRINK PLENTY OF WATER TO STAY
HYDRATED...WEAR LIGHT WEIGHT AND LOOSE FITTING CLOTHING...AND TAKE
FREQUENT BREAKS IN SHADED OR AIR CONDITIONED AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HEAT INDEX VALUES WILL AGAIN BE AROUND 100 DEGREES ON
WEDNESDAY...MAINLY ACROSS THE COASTAL PLAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ042-073>078-083>086-088-089-030930-
JOHNSTON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-RICHMOND-
SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1038 AM EDT TUE SEP 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

HEAT INDEX VALUES WILL BE NEAR OR EXCEED 100 DEGREES ACROSS
PORTIONS OF THE SOUTHERN PIEDMONT... THE SOUTHERN COASTAL
PLAIN... AND SANDHILLS THIS AFTERNOON. IF YOU HAVE OUTDOOR
PLANS...BE SURE TO DRINK PLENTY OF WATER TO STAY HYDRATED...WEAR
LIGHT WEIGHT AND LOOSE FITTING CLOTHING...AND TAKE FREQUENT BREAKS
IN SHADED OR AIR CONDITIONED AREAS.

ALSO...ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON
THROUGH EARLY EVENING. THE STORMS MAY PRODUCE AN EXCESSIVE AMOUNT
OF LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HEAT INDEX VALUES WILL AGAIN BE AROUND 100 DEGREES ON
WEDNESDAY ACROSS THE SOUTHERN PIEDMONT..SANDHILLS AND SOUTHERN COASTAL
PLAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 2, 1:41 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
241 PM EDT TUE SEP 2 2014

NCZ084-021930-
RICHMOND-
241 PM EDT TUE SEP 2 2014

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SOUTH CENTRAL
RICHMOND COUNTY UNTIL 330 PM EDT...

AT 240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF ROCKINGHAM...MOVING
NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROCKINGHAM...HAMLET...DOBBINS HEIGHTS...DIGGS AND EAST ROCKINGHAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.

&&

LAT...LON 3481 7992 3482 7991 3486 7990 3486 7988
      3490 7985 3493 7986 3495 7987 3498 7987
      3499 7988 3506 7983 3491 7960 3480 7971
TIME...MOT...LOC 1840Z 215DEG 14KT 3485 7984

ELLIS
Special weather statement, Sep 2, 1:55 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
255 PM EDT TUE SEP 2 2014

NCZ074-021945-
MONTGOMERY-
255 PM EDT TUE SEP 2 2014

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF NORTHERN MONTGOMERY
COUNTY UNTIL 345 PM EDT...

AT 254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR TROY...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TROY...BADIN LAKE...BISCOE...STAR...ELDORADO...STEEDS...MORROW
MOUNTAIN STATE PARK AND LAKE TILLERY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.

&&

LAT...LON 3551 8000 3551 7978 3549 7977 3537 7973
      3528 8001 3536 8007 3537 8005 3539 8007
      3540 8009 3542 8009 3543 8010 3544 8010
TIME...MOT...LOC 1854Z 240DEG 9KT 3540 7999

ELLIS

The radar

The Raleigh/Durham radar (KRAX), 74 km away, was scanning. The volume nearest the first event began at 19:35 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Cumberland

When
September 2, 2:35 PM EST to 2:40 PM EST
Where
Cumberland County, 1.83 mi ENE of East Fayetteville to 1.83 mi WNW of Vander
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Fire Department/Rescue
Coordinates
35.060, -78.840

Several trees were blown down along a swath from near Fayetteville to near Vander.

Thunderstorm Wind, Moore

When
September 2, 3:05 PM EST to 3:15 PM EST
Where
Moore County, 2.82 mi SSW of Parkwood to 1.32 mi ESE of Hill Crest
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Fire Department/Rescue
Coordinates
35.380, -79.490

A couple of trees were blown down, including one on a power line, along a swath from several miles northwest of Carthage to several miles southeast of Carthage.

Thunderstorm Wind, Moore

When
September 2, 3:15 PM EST
Where
Moore County, 3.45 mi N of Southern Pines Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
35.280, -79.380

A tree and some power lines were blown down on Vass Carthage Road.

Thunderstorm Wind, Cumberland

When
September 2, 3:44 PM EST to 3:50 PM EST
Where
Cumberland County, 1.38 mi S of Clifdale to 0.89 mi NE of Kornbow
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
35.050, -79.020

Several trees were blown down along a swath from near Bonnie Doone to near Fayetteville.

Flash Flood, Cumberland

When
September 2, 4:15 PM EST to 5:30 PM EST
Where
Cumberland County, Fayetteville to 1.56 mi N of Beaver Creek
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
35.070, -78.900

Several roads were flooded in the city of Fayetteville, including Hull Road and Yadkin Road. Also, a car became stuck in high water at Brookshire Street and Baystone Road.

Thunderstorm Wind, Wake

When
September 2, 4:35 PM EST
Where
Wake County, 4.29 mi SSW of Macedonia
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.690, -78.770

Several trees were blown down along Lucky Drive, off of Ten Ten Road.

Thunderstorm Wind, Randolph

When
September 2, 7:25 PM EST
Where
Randolph County, 2.76 mi S of Ulah to 3.24 mi SSW of Ramseur
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
35.590, -79.830

Several trees were blown down along a swath from near Ulah to near Franklinville.

Thunderstorm Wind, Randolph

When
September 2, 7:40 PM EST
Where
Randolph County, 0.69 mi S of Salem
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.820, -79.800

A couple of trees were blown down at North Main Street and Presnell Street in Randleman.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2014Every state in 2014This day in weather historyWarnings in North Carolina, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 543669, 543673, 543676, 543677, 543697, 543699, 543700, 543702.